• Redsunflower25 Redsunflower25
    May 02, 2010
    3-week migraine
    Redsunflower25 Redsunflower25
    May 02, 2010

    I've had a migraine off and on for 3 weeks - every day. Even with DHE/Toradol/Dilaudid injections, I am still in constant migraine pain.  What other medications can I try that are new?  If you go to the ER, what injections do they offer besides dilaudid?

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Nancy Harris Bonk May 03, 2010
    Nancy Harris Bonk
    May 02, 2010

    Hi Redsunflower25,

     

    I'm sorry you are in such pain right now, but wonder if you are taking anything on a daily basis for your head pain? See thing is if you take take  Migraine abortive meds such as the triptans or ergotamines or any kind of pain medication -- prescription or over-the-counter -- more than two or three days a week can make matters worse by causing medication overuse headache (MOH), aka rebound. See Medication Overuse Headache - When the Remedy Backfires for more information on this.

     

    Medication overuse has been shown to be a factor in 80% of cases of transformed Migraine. Stopping the medication overuse is key to stopping the transformed Migraine. You can read more about this in Stopping Medication Overuse Can Halt Transformed Migraine.

     

    To complicate the issue ANY use of opioids or barbiturates and frequent use of triptans and NSIADs are associated with increased risk of transformed Migraine. See Transformed Migraine - Risk Increased by Some Medications for more information on this.

     

    If you are in a MOH cycle, there is no drug on earth that will rid you of your  head pain. You've pretty much committed yourself to a life of pain until you stop the offending drug..... 

     

    Good luck

    Nancy

     

    READ MORE
  • JKM
    JKM
    May 02, 2010
    JKM
    JKM
    May 02, 2010

    Hi,

    I've been having chronic daily migraines since January.  They range from a 7 to a 10 on the pain scale.  I too take Toradol, Demerol or Dilauded if the Fioricet w/codeine doesnt work.

    I am a Critical Care nurse, and at the Hospital that I work at when I go to the ED, they offer just about the same as I take at home, but they do give me IV fluids and antihistamine that on a rare occasion will help.  Hang in there, I know how difficult it is.  I haven't worked since January.   I too feel frustrate and hopeless.  I am on pamelor and lamictal as preventatives.   I can't take the tryptans r/t cardiace issues. 

     

    READ MORE
  • MIsschif May 02, 2010
    MIsschif
    May 02, 2010

    When I go to the ER typically my DR. has them try Phenergan, Toradol, and Magnesium Sulfate (a natural muscle relaxer) and dilaudid if necessary. Or Solumedrol instead of the toradol - it's a steroid and tends to work well.  If the headache isn't gone after several hours they need to admit you and talk to your doctor of doing one of 2 things  1) continuing the steriod along with the magnesium sulfate or 2) try a keppra and depakote drip (these are preventative meds) but my dr. uses them on me and I get migraines that last 30 days at a time and they work. Usually when they give me any of these they give me something for pain until the others break the migraine.  But if you can go with out it that's the best method.

    READ MORE
  • Redsunflower May 03, 2010
    Redsunflower
    May 02, 2010

    Thanks for the information.  I have eliminated taking Excedrine, Ibuprofen, and a painkiller for this very reason - MOH & Rebounds.  I stopped taking all of them by the end of March.  The only thing I take now is Indocin - 50 mg - twice a day. (I started this med last week.)  For migraines, I get DHE (1 mg) and Toradol (60 mg) injections.  I have been told by my doctor that I can give myself injections no more than every 12 hours. 

     

    Normally, I only need to do the DHE and Toradol shots a maximum of twice a week.  However, because I am having migraines daily, I am doing the shots every other day.  Do you think I am experiencing MOH from the injections?  If so, I am at the end of my rope as to what to do.  I do take Magnesium and B-vitamins as a preventative, but they are not helping. 

     

    Any further advice you can give me would be greatly appreciated.  Thank you.  I will read the links you provided.

    READ MORE
    • MIsschif
      May 03, 2010
      MIsschif
      May 03, 2010

      I agree with redsunflower that you may be in that phase of overusing your overthecounter or prescribed pain meds and you are getting rebound headaches.  Using the DHE every other day can cause rebound Headaches.  You need to go to you doctor and explain what exactly you are going through - how often you are having to take you meds and come up with a program better suited to your needs but one that will help stop the rebounds.  And keep in mind one of these things could result in a hospital stay.  It sounds to me like you preventives aren't working - I've tried them all and there are many that are really good that come to mind that could help you but I'm going to let you dr. work with on that.  My recommendation is do see you dr. ASAP.  If the migraine is still at a 10 by wednesday go back to the ER and have them try the magnesium and steriods instead of toradol. If that doesn't work have them contact your dr on how best to break it.  But again the best for be are keppra and depakote drip they admit give it to me and I'm out in a day and a 1/2.  But you absolutely have to stop the rebound process. I was there before and it almost killed me.

       

      Also,  in trying to keep them away, I found a fanastic diet program that the NHF put out called The low Tyramine Diet I started it yesterdday.  I'm starting a journal who knows alot of it could also be what we eat. Keep you apprised - let me know how things go for you.  I understand a 3 week headache.  I get them for 4-6 weeks never ending - part of it is me being stubborn not wanting to be admitted, But inevittably when I am the keppra and depakote work.

      READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.

Most Popular

http://www.healthcentral.com/migraine/cf/slideshows/10-ways-for-migraineurs-to-sneak-in-some-exercise
Migraine Medications and Treatments
Exercise Tips for Migraineurs
Support, Advocacy, Legal Issues
6 Indulgences for Moms with Migraines